YORK COUNTY, Pa. — Medical experts are warning parents and students, as they say more and more young people are vaping nicotine and other substances.
But what they say is even more concerning is that many students are sharing those vaping pens and other devices, using them to vape THC and other illegal drugs.
“The vape pens that are going back and forth between friends, you don’t know what they put in there or somebody puts in there for them," said Bryan Davis, training officer at Fairview Township EMS.
The alarming trend was recently seen in the West Shore School District, where a student overdosed in the Red Land High School cafeteria on Friday.
According to a letter from the district’s superintendent, the student, fortunately, became responsive after two doses of Narcan were administered by school nurses.
Fairview Township EMS also responded to help.
“I think the schools have been well aware of the issues and this is unfortunately something that occurred that they have to be more cognizant of moving forward," said Davis.
While the school did not specifically say what the student overdosed on, the superintendent says on occasion, vaping substances being used by students are laced with potentially deadly drugs like fentanyl, with or without the student’s knowledge.
Dr. Greg Swartzentruber, an emergency medicine physician and medical toxicologist with UPMC, said this is becoming more and more common across the region.
“It’s not difficult at all to add fentanyl to a vape solution so unless you’re getting your vape solution from a reliable source in a sealed container the reality is you have no idea what you’re using," explained Dr. Swartzentruber.
He wants families to know, a person doesn't have to have an opioid addiction to accidentally come in contact with a potentially fatal drug.
“Our drug supply in the United States is unsafe and unless you’re getting a drug from a pharmacy, you have no idea what you’re using," he added.
Because of how common these situations are becoming, Dr. Swartzentruber recommends carrying Narcan if you can.
“You could save a life someday," he said. "You just never know because it could happen anywhere to anybody at any time.”
Download the FOX43 app here.